Alert archive / Kansas / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Dodge City, KS

July 25, 202010 counties in Kansas

NWS Dodge City, KS issued this flash flood watch at Jul 25, 2020, 2:49 PM CDT for 10 counties in Kansas. It took effect at Jul 26, 2020, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 25, 2020, 2:49 PM CDT (19:49 UTC)
In effect from
Jul 26, 2020, 7:00 PM CDT
Expired
Jul 27, 2020, 4:06 AM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Edwards County, KS, Ellis County, KS, Ford County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WGUS63 KDDC 251949
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
249 PM CDT Sat Jul 25 2020

KSZ030-031-045-046-064>066-078-079-261200-
/O.NEW.KDDC.FF.A.0002.200727T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, and Lewis
249 PM CDT Sat Jul 25 2020

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

The National Weather Service in Dodge City has issued a

* Flash Flood Watch for portions of central Kansas...south 
  central Kansas...southwest Kansas and west central Kansas... 
  including the following in central ...Kansas...Ellis and Rush. 
  in south central Kansas...Edwards...Pawnee and Stafford. in 
  southwest Kansas...Ford and Hodgeman. in west central Kansas...
   Ness and Trego. 

* From Sunday evening through Monday morning

* Thunderstorms are expected to develop late Sunday afternoon and
  continue through Monday morning with periods of heavy rainfall.
  Storm totals of 1 to 3 inches will be possible in these areas 
  which already have saturated ground. 

* Impacts include travel hazards from water over roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
510 
WGUS63 KDDC 261027
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
527 AM CDT Sun Jul 26 2020

KSZ044-262100-
/O.EXA.KDDC.FF.A.0002.200727T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lane-
Including the city of Dighton
527 AM CDT Sun Jul 26 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

The National Weather Service in Dodge City has expanded the

* Flash Flood Watch to include a portion of west central 
  Kansas...including the following Lane.... 

* From this evening through Monday morning

* Thunderstorms are expected to develop late this afternoon and 
  continue through Monday morning with periods of heavy rainfall. 
  Storm totals of 1 to 3 inches will be possible in these areas 
  which already have saturated ground. 

* Impacts include travel hazards from water over roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ030-031-045-046-064>066-078-079-262100-
/O.CON.KDDC.FF.A.0002.200727T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, St. John, Stafford, 
Macksville, Dodge City, Kinsley, and Lewis
527 AM CDT Sun Jul 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Edwards...Pawnee and Stafford. in southwest Kansas...Ford and 
  Hodgeman. in west central Kansas...Ness and Trego. 

* From this evening through Monday morning

* Thunderstorms are expected to develop late this afternoon and 
  continue through Monday morning with periods of heavy rainfall. 
  Storm totals of 1 to 3 inches will be possible in these areas 
  which already have saturated ground. 

* Impacts include travel hazards from water over roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
066 
WGUS63 KDDC 261545
FFADDC

Flood Watch
National Weather Service Dodge City KS
1045 AM CDT Sun Jul 26 2020

KSZ030-031-044>046-064>066-078-079-270600-
/O.CON.KDDC.FF.A.0002.200727T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, and Lewis
1045 AM CDT Sun Jul 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Edwards...Pawnee and Stafford. in southwest Kansas...Ford and 
  Hodgeman. in west central Kansas...Lane...Ness and Trego. 

* From 7 PM CDT this evening through Monday morning

* Thunderstorms are expected to develop late this afternoon and 
  continue through Monday morning with periods of heavy 
  rainfall. Storm totals of 1 to 3 inches will be possible in 
  these areas which already have saturated ground. 

* Impacts include travel hazards from water over roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
194 
WGUS63 KDDC 270142
FFADDC

Flood Watch
National Weather Service Dodge City KS
842 PM CDT Sun Jul 26 2020


KSZ030-031-044>046-064>066-078-079-271200-
/O.CON.KDDC.FF.A.0002.000000T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, and Lewis
842 PM CDT Sun Jul 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

The Flash Flood Watch continues for

* Portions of central Kansas...south central Kansas...southwest 
  Kansas and west central Kansas...including the following in 
   ...central Kansas...Ellis and Rush. in south central Kansas...
   Edwards...Pawnee and Stafford. in southwest Kansas...Ford and 
  Hodgeman. in west central Kansas...Lane...Ness and Trego. 

* Until 7 AM CDT Monday

* Thunderstorms capable of producing periods of heavy rainfall are
  expected overnight through Monday morning. Additional rainfall
  totals overnight and early Monday of 1 to 3 inches will be 
  possible.
  

* Impacts include travel hazards from water over roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
332 
WGUS63 KDDC 270906
FFADDC

Flood Watch
National Weather Service Dodge City KS
406 AM CDT Mon Jul 27 2020

KSZ030-031-044>046-064>066-078-079-271015-
/O.CAN.KDDC.FF.A.0002.000000T0000Z-200727T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego-Ellis-Lane-Ness-Rush-Hodgeman-Pawnee-Stafford-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Jetmore, Hanston, Larned, St. John, 
Stafford, Macksville, Dodge City, Kinsley, and Lewis
406 AM CDT Mon Jul 27 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas...south
central Kansas...southwest Kansas and west central Kansas has
been cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 2:04 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 25, 2:04 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
204 PM CDT Sat Jul 25 2020

...Updated Long Term...

.SHORT TERM...(This evening through Sunday)
Issued at 1215 PM CDT Sat Jul 25 2020

Throughout tonight there will be a shortwave moving in from the
southwest from eastern New Mexico through northwest Kansas. This
shortwave combining with a weak frontal boundary in eastern
Colorado could spark up a few popcorn storms mainly along the
Colorado border mainly between the late afternoon and early
evening hours. Any convection that develops will be mainly the
pulse storm variety as there is very weak flow in the 500-700 mb
level and as a result very little shear for the storms to work
with. Hence severe weather isn't expected but brief heavy rain
under one of the storms is possible. With south winds tonight
and lots of moisture in the air the overnight lows will struggle
to fall into the low 70s.

Sunday the main question will be how quick the front moves in from
the north. Latest short term models (RAP and NAM) are hinting at
the front slowing down and good convergence from the front not
starting up into the late afternoon from Syracuse to Hays. As a
result I pushed back the timing of initiation from around noon to
closer to 3 PM. This event is still on track to produce some
widespread 1-3 inch amounts of rain by Monday. From the above
average precip we received in June combining with recently July
rains and the potential for 1-3 inches...flash flooding may be a
concern for areas along and east of highway 283 Sunday night into
Monday morning. Overall highs on Sunday should be in the low to
mid 90s as we should have a decent amount of heating before the
storms develop.

.LONG TERM...(Sunday night through Saturday)
Issued at 151 PM CDT Sat Jul 25 2020

Rain from Sunday night continues into Monday as the front slowly
slides southward through southern Kansas and northern Oklahoma.
With the weak flow aloft long term models are painting the idea of
an all day rain especially for areas south of the I-70 corridor
and especially as you get closer to the Oklahoma border. With
cloudy skies, rain, and east winds all day a cool day for late
July is expected with highs in the upper 70s to lower 80s.

Tuesday rain chances at this point would probably be greatest in
the south due to a closed low developing in northern Oklahoma and
drier air intruding into north central Kansas. It should be
another cool day with clouds and east to southeast winds as highs
will be in the lower 80s.

A slow warming trend continues through the mid and later portions
of next week albeit still in the mid to upper 80s for highs. The
upper level winds turn more northwesterly with an upper level
trough moving through the central plains from Wednesday through
Friday. This will give the area more chances of pop up storms but
nailing down exactly where they will happen is low confidence at
this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM CDT Sat Jul 25 2020

VFR conditions for all TAF sites for the time period. The winds
will be breezy out of the south from 18-00Z at 15-25 kts and then
subside after sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  72  93  68 /   0   0  40  80
GCK  94  70  92  66 /   0  10  40  80
EHA  93  70  92  66 /   0  10  20  80
LBL  94  70  95  67 /   0   0  20  70
HYS  96  72  93  67 /  10   0  60  80
P28  94  72  94  71 /   0   0  20  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jul 25, 12:11 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1211 PM CDT Sat Jul 25 2020

KSZ030-031-043>046-061>066-074>081-084>090-261715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1211 PM CDT Sat Jul 25 2020 /1111 AM MDT Sat Jul 25 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected to move into north central
Kansas late Sunday afternoon and then spread across southwest
Kansas through Sunday evening and overnight. Flash flooding risk
is possible Sunday night into Monday morning for areas mainly from
Ashland to Pratt to Hays to Dodge City. Recent rains during July
combined with above average precipitation in June has led to
decent moisture in the ground and this will combine with the
potential of another 1 to 3 inches of rain.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Significant risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Nearby

Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.